The Annals of Probability

The spectral gap of dense random regular graphs

Konstantin Tikhomirov and Pierre Youssef

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

For any $\alpha\in(0,1)$ and any $n^{\alpha}\leq d\leq n/2$, we show that $\lambda({\mathbf{G}})\leq C_{\alpha}\sqrt{d}$ with probability at least $1-\frac{1}{n}$, where ${\mathbf{G}}$ is the uniform random undirected $d$-regular graph on $n$ vertices, $\lambda({\mathbf{G}})$ denotes its second largest eigenvalue (in absolute value) and $C_{\alpha}$ is a constant depending only on $\alpha$. Combined with earlier results in this direction covering the case of sparse random graphs, this completely settles the problem of estimating the magnitude of $\lambda({\mathbf{G}})$, up to a multiplicative constant, for all values of $n$ and $d$, confirming a conjecture of Vu. The result is obtained as a consequence of an estimate for the second largest singular value of adjacency matrices of random directed graphs with predefined degree sequences. As the main technical tool, we prove a concentration inequality for arbitrary linear forms on the space of matrices, where the probability measure is induced by the adjacency matrix of a random directed graph with prescribed degree sequences. The proof is a nontrivial application of the Freedman inequality for martingales, combined with self-bounding and tensorization arguments. Our method bears considerable differences compared to the approach used by Broder et al. [SIAM J. Comput. 28 (1999) 541–573] who established the upper bound for $\lambda({\mathbf{G}})$ for $d=o(\sqrt{n})$, and to the argument of Cook, Goldstein and Johnson [Ann. Probab. 46 (2018) 72–125] who derived a concentration inequality for linear forms and estimated $\lambda({\mathbf{G}})$ in the range $d=O(n^{2/3})$ using size-biased couplings.

Article information

Source
Ann. Probab., Volume 47, Number 1 (2019), 362-419.

Dates
Received: March 2017
Revised: November 2017
First available in Project Euclid: 13 December 2018

Permanent link to this document
https://projecteuclid.org/euclid.aop/1544691624

Digital Object Identifier
doi:10.1214/18-AOP1263

Mathematical Reviews number (MathSciNet)
MR3909972

Zentralblatt MATH identifier
07036340

Subjects
Primary: 05C80: Random graphs [See also 60B20]
Secondary: 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52)

Keywords
Random regular graphs uniform model spectral gap random matrices

Citation

Tikhomirov, Konstantin; Youssef, Pierre. The spectral gap of dense random regular graphs. Ann. Probab. 47 (2019), no. 1, 362--419. doi:10.1214/18-AOP1263. https://projecteuclid.org/euclid.aop/1544691624


Export citation

References

  • [1] Alon, N. (1986). Eigenvalues and expanders. Combinatorica 6 83–96.
  • [2] Alon, N. and Milman, V. D. (1985). $\lambda_{1}$, isoperimetric inequalities for graphs, and superconcentrators. J. Combin. Theory Ser. B 38 73–88.
  • [3] Bauerschmidt, R., Huang, J., Knowles, A. and Yau, H.-T. (2017). Bulk eigenvalue statistics for random regular graphs. Ann. Probab. 45 3626–3663.
  • [4] Bauerschmidt, R., Knowles, A. and Yau, H.-T. (2017). Local semicircle law for random regular graphs. Comm. Pure Appl. Math. 70 1898–1960.
  • [5] Bennett, G. (1963). Probability inequalities for the sum of independent random variables. J. Amer. Statist. Assoc. 297 33–45.
  • [6] Bernstein, S. N. (1927). Theory of Probability. Moscow (in Russian).
  • [7] Bordenave, C. (2015). A new proof of Friedman’s second eigenvalue theorem and its extension to random lifts. Available at arXiv:1502.04482.
  • [8] Broder, A. and Shamir, E. (1987). On the second eigenvalue of random regular graphs. In Proceedings of the 28th Annual Symposium on Foundations of Computer Science 286–294.
  • [9] Broder, A. Z., Frieze, A. M., Suen, S. and Upfal, E. (1999). Optimal construction of edge-disjoint paths in random graphs. SIAM J. Comput. 28 541–573.
  • [10] Cook, N., Goldstein, L. and Johnson, T. (2018). Size biased couplings and the spectral gap for random regular graphs. Ann. Probab. 46 72–125.
  • [11] Cook, N. A. (2017). Discrepancy properties for random regular digraphs. Random Structures Algorithms 50 23–58.
  • [12] Cook, N. A. (2017). On the singularity of adjacency matrices for random regular digraphs. Probab. Theory Related Fields 167 143–200.
  • [13] Dumitriu, I., Johnson, T., Pal, S. and Paquette, E. (2013). Functional limit theorems for random regular graphs. Probab. Theory Related Fields 156 921–975.
  • [14] Dumitriu, I. and Pal, S. (2012). Sparse regular random graphs: Spectral density and eigenvectors. Ann. Probab. 40 2197–2235.
  • [15] Freedman, D. A. (1975). On tail probabilities for martingales. Ann. Probab. 3 100–118.
  • [16] Friedman, J. (1991). On the second eigenvalue and random walks in random $d$-regular graphs. Combinatorica 11 331–362.
  • [17] Friedman, J. (2008). A proof of Alon’s second eigenvalue conjecture and related problems. Mem. Amer. Math. Soc. 195 viii+100.
  • [18] Friedman, J., Kahn, J. and Szemerédi, E. (1989). On the second eigenvalue of random regular graphs. In Proceedings of the Twenty-First Annual ACM Symposium on Theory of Computing 587–598.
  • [19] Litvak, A. E., Lytova, A., Tikhomirov, K., Tomczak-Jaegermann, N. and Youssef, P. (2017). Adjacency matrices of random digraphs: Singularity and anti-concentration. J. Math. Anal. Appl. 445 1447–1491.
  • [20] Litvak, A. E., Pajor, A., Rudelson, M. and Tomczak-Jaegermann, N. (2005). Smallest singular value of random matrices and geometry of random polytopes. Adv. Math. 195 491–523.
  • [21] McKay, B. D. (1981). The expected eigenvalue distribution of a large regular graph. Linear Algebra Appl. 40 203–216.
  • [22] Puder, D. (2015). Expansion of random graphs: New proofs, new results. Invent. Math. 201 845–908.
  • [23] Rao, M. M. and Ren, Z. D. (1991). Theory of Orlicz Spaces. Monographs and Textbooks in Pure and Applied Mathematics 146. Dekker, New York.
  • [24] Rudelson, M. and Vershynin, R. (2008). The Littlewood–Offord problem and invertibility of random matrices. Adv. Math. 218 600–633.
  • [25] Senior, J. K. (1951). Partitions and their representative graphs. Amer. J. Math. 73 663–689.
  • [26] Tikhomirov, K. and Youssef, P. On the norm of a random jointly exchangeable matrix. J. Theoret. Probab. To appear. Available at arXiv:1610.01751.
  • [27] Tran, L. V., Vu, V. H. and Wang, K. (2013). Sparse random graphs: Eigenvalues and eigenvectors. Random Structures Algorithms 42 110–134.
  • [28] Vu, V. (2008). Random discrete matrices. In Horizons of Combinatorics. Bolyai Soc. Math. Stud. 17 257–280. Springer, Berlin.
  • [29] Vu, V. H. (2014). Combinatorial problems in random matrix theory. In Proceedings of the International Congress of Mathematicians—Seoul 2014. Vol. IV 489–508. Kyung Moon Sa, Seoul.
  • [30] Wormald, N. C. (1999). Models of random regular graphs. In Surveys in Combinatorics, 1999 (Canterbury). London Mathematical Society Lecture Note Series 267 239–298. Cambridge Univ. Press, Cambridge.